Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Morristown, TN

May 5, 2003Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 5, 2003, 8:32 AM EDT for Morgan County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 8:32 AM EDT (12:32 UTC)
Expired
May 5, 2003, 9:15 AM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:15 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 575 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
575 m²/s²
0-3 km storm-relative helicity
604 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS54 KMRX 051232
SVRMRX
TNC129-051315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 AM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE

* UNTIL 915 AM EDT

* AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF HIGH POINT...OR 16 MILES NORTH
  OF CROSSVILLE...MOVING EAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNBRIGHT AROUND 840 AM EDT
  9 MILES NORTH OF WARTBURG AROUND 845 AM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3626 8505 3608 8502 3603 8445 3630 8469

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 5, 4:15 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 AM EDT MON MAY 5 2003

...AMENDED TO ADD TORNADO WATCH...

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT MON MAY 5 2003

CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT MOVING ACROSS EAST TN
THIS MORNING ALLOWING MOIST AIR TO POUR INTO THE AREA. FAIRLY HIGH
INSTABILITY ALONG WITH SOME SHEAR WILL ALLOW FOR THE FORMATION OF
STRONG TO SEVERE STORMS ACROSS THE CWA THIS MORNING AND INTO THE
AFTERNOON HOURS.  SPC HAS THE AREA IN SLIGHT RISK ATTM...BUT SEVERE
WX IN MIDDLE TN IS MOVING TOWARDS THE CWA...REACHING THE WESTERN
EDGE BY SUNRISE. HIGH WINDS...LARGE HAIL...AND SOME TORNADOES HAVE
BEEN REPORTED WITH THE STORMS IN MIDDLE TN.

THE REST OF THE WEEK LOOKS VERY WET THRU FRI AS THE CONTINUED
SOUTHWEST FLOW BRINGS MULTIPLE SYSTEMS THRU THE TN VALLEY. THE UPPER
LEVEL TROUGH ACROSS THE PLAINS STATES JUST DOES NOT WANT TO
BUDGE...MAYBE SOME HOPE FOR THE WEEKEND WITH PARTLY CLOUDY SKIES AND
SCATTERED THUNDERSTORMS DURING THE AFTN AND EVENING HOURS AS HIGH
PRESSURE BUILDS OFF THE SOUTHEAST COAST.

PRELIM NUMBERS FOR COORDINATION ONLY:
CHA   79  66  81  65 /  90  80  80  50
TYS   77  65  78  63 /  90  80  80  40
TRI   72  60  77  59 /  90  70  80  40
OQT   76  65  78  64 /  90  80  80  40

.MRX...
NC...TORNADO WATCH UNTIL 1000 AM EDT.
TN...TORNADO WATCH UNTIL 1000 AM EDT FOR MOST ZONES.
VA...NONE.

BS
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
1000 PM EDT SUN MAY 4 2003

MASS OF SHRA/TSRA CONTINUES TO SHIFT E THRU MID MS VLY TWD THE MID
SOUTH LATE THIS EVENING. STORMS ARE FIRING IN DECENT AREA OF LIFT IN
ASSOCIATION WITH STRONG WAA VCNTY WM FNT WITH EXCELLENT UPR LVL
SUPPORT. WM FNT SHOULD CONTINUE TO PROGRESS SLOWLY N ACROSS MAINLY
WRN SECTIONS OF FA LATER TONITE AS LOW LVL FLO INCREASES AHD OF LO
PRES MOVG E ACROSS NRN MO. BELIEVE INTENSITY OF CONVECTION WL
DECREASE TO A LARGE DEGREE BY 12Z MON. HOWEVER...SOME STORMS MAY
STILL BE RELATIVELY STRONG AS THEY BUILD ONTO THE CUMBERLAND PLATEAU
TWD 08Z MON. WILL TWEAK POPS UP A BIT ACROSS WRN ZONES FOR THIS AREA
OF PRECIP. REMAINDER OF FCST IN THE BALLPARK.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
305 PM EDT SUN MAY 4 2003

TONIGHT/TOMORROW...UPPER RIDGE OVER EASTERN CONUS WILL RETREAT
ALLOWING TROUGH TO APPROACH THE TENNESSEE VALLEY FROM THE WEST.
INITIAL WAVE WILL BRING A ROUND OF SCATTERED CONVECTION IN THE FIRST
PERIOD. MORE ORGANIZED BAND OF CONVECTION IS PROJECTED TO PASS
THOUGH THE FORECAST AREA EARLY IN THE SECOND PERIOD. THIS COULD
REPRESENT THE BEST CHANCE OF ANYTHING SEVERE...ALTHOUGH MORNING
TIMING MAY LIMIT SEVERE POTENTIAL SOMEWHAT. HOWEVER...UPPER LEVEL
DYNAMICS APPEAR SUFFICIENTLY STRONG TO WARRANT MENTION. BASED ON
EXPECTED CLOUD COVER...TEND TO FAVOR WARMER GUIDANCE NUMBERS IN
THE FIRST PERIOD...AND COOLER GUIDANCE NUMBERS IN THE SECOND PERIOD.

LONGER TERM...UNSETTLED PATTERN EXPECTED FOR REMAINDER OF THE WEEK
AS MOISTURE REMAINS PLENTIFUL AND PIECES OF ENERGY MOVE ACROSS.
LOW CONFIDENCE IN EXACT TIMING AND INTENSITY OF SYSTEMS THIS WEEK...
BUT APPEARS THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS FROM
TIME TO TIME...WITH NO CONFIDENCE FOR ANY LENGTHY DRY PERIODS.
MODELS IN DECENT AGREEMENT WITH SYSTEM MONDAY NIGHT...SO WILL GO
WITH LIKELY POPS ALL ZONES.  OTHERWISE...MOSTLY CHANCE POPS TUESDAY
NIGHT THROUGH EXTENDED PERIOD. TEMPS NEAR GUIDANCE.

PRELIMINARY NUMBERS FOLLOW:
CHA   62  79  65  81 /  50  90  60  50
TYS   61  77  64  79 /  50  90  60  50
TRI   55  72  59  77 /  50  90  60  60
OQT   61  77  64  79 /  50  90  60  50

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1005 AM EDT SUN MAY 4 2003

CURRENT RADAR MOSAIC SHOWS SCATTERED SHOWERS IN MIDDLE TENNESSEE
MOVING GENERALLY EASTWARD. THIS ACTIVITY HAS BEEN TENDING TO
DECREASE IN COVERAGE AND INTENSITY WITH TIME. HOWEVER...AM INCLINED
TO REMOVE LATE WORDING FOR PRECIP TIMING SINCE GFS IS PROJECTING
PRECIP INTO THE WESTERN PORTION OF THE FORECAST AREA BY AROUND 18Z.
OTHERWISE...FORECAST APPEARS ON TRACK AND NO OTHER CHANGES ARE
PLANNED AT THIS TIME.

LCM

*********************************************************************
Hazardous weather outlook, May 5, 4:13 AM EDT, 4 hours 19 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-050827-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (MONDAY)...

TORNADO WATCH IN EFFECT UNTIL 1000 AM EDT FOR PORTIONS OF EAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA.

A WARM FRONT EXTENDS SOUTH TO NORTH ACROSS EAST TENNESSEE.
WIND PROFILES ARE VERY FAVORABLE FOR SEVERE WEATHER TODAY
ACROSS THE TENNESSEE RIVER VALLEY AND PORTIONS OF THE SOUTHERN
APPALACHIANS. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL
BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...A FEW TORNADOES
ARE POSSIBLE. THE WEATHER SYSTEMS WILL COME IN TWO WAVES ONE
EARLY TODAY AND A SECOND TONIGHT WITH THUNDERSTORM CHANCES
THROUGHOUT THE DAY.

.DAY TWO THROUGH SEVEN (TUESDAY THROUGH MONDAY)...

A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED CHANCE
FOR SEVERE THUNDERSTORMS EACH DAY INTO THE WEEKEND.  THE NEXT
BEST CHANCE FOR SEVERE WEATHER WILL BE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.
AND IS POSSIBLE THROUGHOUT THE WEEK.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Local storm report, May 5, 7:16 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 AM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 AM    PIKEVILLE                 TN   WIND DAMAGE
05/05/03   BLEDSOE                        TREES DOWN ON SUMMER CITY
                                          ROAD AND EAST VALLEY
                                          ROAD.
                                          REPORTED BY
                                          BLEDSOE SHERIFFS OFFICE.

0615 AM                              TN   WIND DAMAGE
05/05/03   HAMILTON                       NUMEROUS TREES DOWN
                                          NORTHWEST HALF OF
                                          COUNTY.REPORTED BY
                                          HAMILTON SHERIFFS
                                          OFFICE.

0648 AM    2N RED BANK               TN   0.75 IN HAIL
05/05/03   HAMILTON                       SPOTTER REPORT.

0650 AM                              TN   WIND DAMAGE
05/05/03   HAMILTON                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY HAMILTON SHERIFFS
                                          OFFICE.

0655 AM    RED BANK                  TN   1.00 IN HAIL
05/05/03   HAMILTON                       QUARTER SIZE HAIL EAST OF
                                          RED BANK, AND IN NORTH
                                          CHATTANOOGA. REPORTED BY
                                          HAMILTON SHERIFFS
                                          OFFICE.

0700 AM    CHATTANOOGA               TN   0.88 IN HAIL
05/05/03   HAMILTON                       NICKEL AND DIME SIZE HAIL
                                          REPORTED IN DOWN TOWN
                                          CHATTANOOGA. REPORTED BY
                                          HAMILTON SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:27 AM EDTSevere Thunderstorm WarningMRXMorgan48 min
May 5, 5:31 AM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie44 min
May 5, 5:33 AM EDTSevere Thunderstorm WarningMRXMorgan42 min
May 5, 5:44 AM EDTSevere Thunderstorm WarningMRXMarion46 min
May 5, 5:58 AM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea47 min
May 5, 6:31 AM EDTSevere Thunderstorm WarningMRXMarion14 min
May 5, 6:45 AM EDTSevere Thunderstorm WarningMRXHamilton30 min
May 5, 9:10 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie35 min
May 5, 9:26 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea19 min
May 5, 9:36 AM EDTSevere Thunderstorm WarningMRXMeigs24 min
May 5, 9:44 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn31 min
May 5, 9:49 AM EDTSevere Thunderstorm WarningMRXMarion41 min
May 5, 10:05 AM EDTSevere Thunderstorm WarningMRXMonroe40 min
May 5, 2:19 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie26 min
May 5, 2:35 PM EDTTornado WarningMRXSequatchie25 min
May 5, 2:43 PM EDTSevere Thunderstorm WarningMRXHamilton32 min
May 5, 3:00 PM EDTSevere Thunderstorm WarningMRXBradley35 min
May 5, 3:25 PM EDTSevere Thunderstorm WarningMRXMcMinn, Polk35 min
May 5, 6:23 PM EDTFlash Flood WarningMRXMorgan, Roane3 hr
May 5, 6:34 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea56 min
May 5, 6:38 PM EDTFlash Flood WarningMRXAnderson, Blount, Jefferson, Knox, Loudon, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.